Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 303, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 8:36 PM CDT for Scurry County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 20, 1997, 9:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:43 PM CDT | Hail 1.75 | Snyder, TX | The leading edge of a multicell cluster briefly developed a tight reflectivity gradient and an overhang. The storm briefly produced golfball size hail during this period. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 210136 RRA SVRMAF TXC415-210210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 836 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SOUTHWESTERN AND CENTRAL SCURRY COUNTY AT 833 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 12 MILES SOUTHWEST OF SNYDER MOVING EAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DUNN...CHINA GROVE AND SNYDER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 1:48 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 148 PM CDT FRI JUN 20 1997 KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500 J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING. MAF 69/97 20/- CNM 66/99 20/- MRF 58/92 20/- P07 70/95 10/- MURDOCH/BRITE
In the hours before
Special weather statement, Jun 20, 7:55 PM CDT, 41 minutes before
TXZ045>048-050>052-058-060>063-067>070-075-210130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 755 PM CDT FRI JUN 20 1997 SEVERE THUNDERSTORM WATCH NUMBER 490 HAS BEEN CANCELLED FOR ANDREWS GAINES..CRANE..REEVES..WINKLER..MIDLAND..ECTOR..PECOS..UPTON..REAGAN AND WARD COUNTIES. THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR BORDEN..DAWSON..HOWARD..SCURRY..MITCHELL..AND GLASSCOCK COUNTIES. TJT
Special weather statement, Jun 20, 7:56 PM CDT, 40 minutes before
TXZ045>048-050>052-058-060>063-067>070-075-210130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 755 PM CDT FRI JUN 20 1997 SEVERE THUNDERSTORM WATCH NUMBER 490 HAS BEEN CANCELLED FOR ANDREWS GAINES..CRANE..REEVES..WINKLER..MIDLAND..ECTOR..PECOS..UPTON..REAGAN AND WARD COUNTIES. THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR BORDEN..DAWSON..HOWARD..SCURRY..MITCHELL..AND GLASSCOCK COUNTIES. TJT
Special weather statement, Jun 20, 8:09 PM CDT, 27 minutes before
TXZ045>048-050>052-058-060>063-067>070-075-210130- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND TX 810 PM CDT FRI JUN 20 1997 SEVERE THUNDERSTORM WATCH NUMBER 490 HAS BEEN CANCELLED FOR ANDREWS GAINES..CRANE..REEVES..WINKLER..MIDLAND..ECTOR..PECOS..UPTON..REAGAN ...MARTIN AND WARD COUNTIES. THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR BORDEN..DAWSON..HOWARD..SCURRY..MITCHELL..AND GLASSCOCnK COUNTIES. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:04 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 26 min |
| Jun 20, 7:30 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jun 20, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 50 min |
| Jun 20, 8:46 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.